Cancer Drug Erases Man's Fingerprints
Traveler Was Stopped at Border Because of a Side Effect of Xeloda
May 27, 2009 -- A 62-year-old Singapore man was temporarily denied entry into the U.S. because a cancer drug he was taking had made his fingerprints disappear, according to a letter published in the Annals of Oncology.
Eng-Huat Tan, MD, a senior consultant in the medical oncology department at Singapore's National Cancer Center, says his patient, identified as "Mr. S," had been taking the drug Xeloda since July 2005 to prevent recurrence of advanced cancer that had responded well to chemotherapy.
The cancer patient was detained by U.S. Customs officials for four hours in December 2008 because they could not detect fingerprints. The Customs officials later determined that the man was not a security threat.
Tan says people being treated with Xeloda, described as an oral chemotherapy drug, should carry a letter from their doctor that they are taking the medication if they want to travel to countries that require fingerprints for identification.
According to the letter in Annals of Oncology, other cancer patients taking the drug have reported similar side effects.
Foreign visitors have been asked to provide fingerprints at U.S. entry points for a number of years. The images are matched with millions of visa holders to detect whether the visitor has a visa under a different name; visitors' fingerprints are also compared to fingerprints of criminals, Tan says in the letter.
"Mr. S" did not know his fingerprints had disappeared, according to Tan.
Xeloda is indicated for the treatment of breast and colorectal cancers. One of its side effects is be a condition known as hand-foot syndrome. Symptoms include swelling, redness, tingling, numbness, and pain of the hands and/or feet; the skin can peel, bleed, and develop ulcers or blisters.
"This can give rise to eradication of fingerprints with time," Tan says.
According to the letter, "Mr. S" developed a mild case of hand-foot syndrome and was kept on the drug because it was not affecting his daily life.
"In December 2008, after more than three years of [Xeloda], he went to the United States to visit his relatives," Tan writes. It was on that visit that he was detained by customs officials.
Tan says it's "uncertain'' how long people would have to take the drug for their fingerprints to disappear. It's possible, he adds, that a growing number of people treated with the drug could experience the same problem and all should "prepare adequately" before traveling to avoid the "inconvenience" experienced by his patient.
Tan says "Mr. S" traveled again to the U.S., this time equipped with a doctor's letter, and had fewer problems getting through.